Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)

 
 

 

The index of a critical point for densely defined operators of type $(S_+)_L$ in Banach spaces


Authors: Athanassios G. Kartsatos and Igor V. Skrypnik
Journal: Trans. Amer. Math. Soc. 354 (2002), 1601-1630
MSC (2000): Primary 47H11
DOI: https://doi.org/10.1090/S0002-9947-01-02934-8
Published electronically: October 3, 2001
MathSciNet review: 1873020
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The purpose of this paper is to demonstrate that it is possible to define and compute the index of an isolated critical point for densely defined operators of type $(S_{+})_{L}$ acting from a real, reflexive and separable Banach space $X$ into $X^{*}.$ This index is defined via a degree theory for such operators which has been recently developed by the authors. The calculation of the index is achieved by the introduction of a special linearization of the nonlinear operator at the critical point. This linearization is a new tool even for continuous everywhere defined operators which are not necessarily Fréchet differentiable. Various cases of operators are considered: unbounded nonlinear operators with unbounded linearization, bounded nonlinear operators with bounded linearization, and operators in Hilbert spaces. Examples and counterexamples are given in $l^{p},~p>2,$ illustrating the main results. The associated bifurcation problem for a pair of operators is also considered. The main results of the paper are substantial extensions and improvements of the classical results of Leray and Schauder (for continuous operators of Leray-Schauder type) as well as the results of Skrypnik (for bounded demicontinuous mappings of type $(S_{+})).$ Applications to nonlinear Dirichlet problems have appeared elsewhere.


References [Enhancements On Off] (What's this?)

  • [1] J. Berkovits and V. Mustonen, Topological degree for perturbations of linear maximal monotone mappings and applications to a class of parabolic problems, Rend. Mat., Ser. VII, 12 (1992), 597-621. MR 94f:47073
  • [2] P. Drábek, Solvability and bifurcation of nonlinear equations, Pitman Res. Notes Math. Ser., #264, Longman, Harlow, 1992. MR 94e:47084
  • [3] A. G. Kartsatos and I. V. Skrypnik, Topological degree theories for densely defined mappings involving operators of type $(S_{+})$, Adv. Differential Equations 4 (1999), 413-456.
  • [4] A. G. Kartsatos and I. V. Skrypnik, Normalized eigenvectors for nonlinear abstract and elliptic operators, J. Differential Equations 155 (1999), 443-475. MR 2000f:47101
  • [5] A. G. Kartsatos and I. V. Skrypnik, A global approach to fully nonlinear parabolic problems, Trans. Amer. Math. Soc. 352 (2000), 4603-4640. MR 2001b:35172
  • [6] A. G. Kartsatos and I. V. Skrypnik, The index of a critical point for nonlinear elliptic operators with strong coefficient growth, J. Math. Soc. Japan 52 (2000), 109-137. MR 2001a:35024
  • [7] M. Krasnoselskii, Topological methods in the theory of nonlinear integral equations, Pergamon Press, Oxford, 1964. MR 28:2414
  • [8] W. V. Petryshyn, Generalized topological degree and semilinear equations, Cambridge Univ. Press, Cambridge, 1995. MR 96k:47103
  • [9] F. Riesz and B. Sz.-Nagy, Leçons d'analyse fonctionnelle, Gauthier-Villars, Paris, 1965. MR 16:837b
  • [10] I. V. Skrypnik, Nonlinear higher order elliptic equations, Naukova Dumka, Kiev, 1973. MR 55:8549
  • [11] I. V. Skrypnik, Methods for analysis of nonlinear elliptic boundary value problems, Amer. Math. Soc. Transl., Ser. II, #139, Providence, Rhode Island, 1994. MR 95i:35109

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2000): 47H11

Retrieve articles in all journals with MSC (2000): 47H11


Additional Information

Athanassios G. Kartsatos
Affiliation: Department of Mathematics, University of South Florida,Tampa, Florida 33620-5700
Email: hermes@math.usf.edu

Igor V. Skrypnik
Affiliation: Institute for Applied Mathematics and Mechanics, R. Luxemburg Str. 74, Donetsk 340114, Ukraine
Email: skrypnik@iamm.ac.donetsk.ua

DOI: https://doi.org/10.1090/S0002-9947-01-02934-8
Keywords: Reflexive separable Banach space, operators of type $(S_{+})_{L},$ degree theory for $(S_{+})_{L}$-operators, index of a critical point for $(S_{+})_{L}$-operators, bifurcation
Received by editor(s): September 30, 1998
Published electronically: October 3, 2001
Article copyright: © Copyright 2001 American Mathematical Society

American Mathematical Society